Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Took overdose of sleeping pill. What care should be taken?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
I want to know what are things I can do to take care of the person who just hot discharged from hospital after sleeping pills overdose
Posted Mon, 29 Apr 2013 in Drug Abuse
 
 
Answered by Dr. E Venkata Ramana 55 minutes later
Hi XXXXXXX

Thank you for your query on Healthcare Magic.

I appreciate you concern regarding the person who just got discharged from hospital after sleeping pills overdose.

The things to take care of the person are :

1. His nutrition and hydration : take care of his nutrition and hydration by giving
soft diet and plenty of oral fluids.

2. Body temperature : check his body temperature frequently to look for any
hypothermia and provide warmth.

3.Breathing efforts : Observe his breathing and respiratory movements and
pattern. If they are slow and shallow call for help.

4. Level of consciousness : Look for any abnormal signs of sensorium like
drowsiness or altered behavior.
5. His vitals like pulse rate, respiratory rate, and blood pressure if still he is sick.

6. Attitude : Closely monitor the persons attitude, thoughts, and behavior and if
you feel any abnormality take appropriate consultation.

7. Urine output : this indicates his hydration status and his oral intake.

In addition to the above things please take of his medications.

Avoid using any medication which causes sedation and drowsiness.

Be careful and monitor his thought process, attitude, and his tendency if the overdose was intentional one. Discard any sleeping pills if present.

If the overdose was intentional, psychiatric and psychological assessment is necessary to take further precautions to take care of that person.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Took overdose of sleeping pill. What care should be taken? 41 minutes later
He said he is going to work and it is overnight
I can't really check for all this cos he is overseas
Pls give me dome advice to help him and things for him to take note on
 
 
Answered by Dr. E Venkata Ramana 58 minutes later
Hi XXXXXXX

Thank you for getting back.

I advise you to know the reason behind the sleeping pill overdose.

Is it an intentional or an accidental incident?

If it is intentional one, try to find out the reason for taking the sleeping pills and try to solve the problem which caused this event.

And you can arrange a person or a social worker or community support group to take of this person.

And if the overdose is an intentional one complete assessment, treatment, and counseling by a psychiatrist and clinical psychologist will going to help the person. Try to arrange this service.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Took overdose of sleeping pill. What care should be taken? 23 minutes later
He is still dizzy but he went for work already
Is there any treatments or home cure he can do there to make the impact subside faster?
What can he do there ,without medication , that can help him ease the impact, to let him be able to perform normally in his work?
 
 
Answered by Dr. E Venkata Ramana 34 minutes later
Hi XXXXXXX

Thank you for getting back.

Home cure is not possible in sleeping pill overdose.

And there is no medication available which can be given at home to remove the drug from his body to improve or fasten the recovery from the impact.

If he is still dizzy, ask him to be at home till he becomes alert and active.

With dizziness he can't perform his duty and job activities.

Advise him to stop doing activities which requires the alert function of brain like driving, swimming till he becomes active and alert.

What he can do is to take rest at home till the drug is metabolized by the body and the effects of the drug gone.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor